Colorado, 2015Flooding in Colorado, May 20 to 29, 2015
May 20 to 29, 2015 · NWS BOU · 2 events in 1 county or zone
The Cache La Poudre and South Platte River rose above flood stage producing a prolonged period of minor to moderate lowland flooding. Numerous county roads along the rivers remain closed due to floodwaters.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- $200,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Cache La Poudre and South Platte River rose above flood stage producing a prolonged period of minor to moderate lowland flooding. Numerous county roads along the rivers remain closed due to floodwaters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 20, 1:58 AM MST, 1 hour 2 minutes earlier.
Area forecast discussion, May 20, 1:58 AM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
258 AM MDT WED MAY 20 2015
.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 258 AM MDT WED MAY 20 2015
A MOIST EASTERLY FLOW AROUND A SURFACE HIGH OVER THE NORTHERN
PLAINS WILL CONTINUE TO BRING LOW CLOUDS...DRIZZLE AND PATCHY FOG
THROUGH MID MORNING. FOG AND DRIZZLE WILL END AND CLOUDS WILL LIFT
DUE TO SURFACE HEATING. THE EASTERLY FLOW WILL LINGER THROUGH THE
DAY AND MAKE IT DIFFICULT FOR THE CLOUDS TO BURN OFF. WILL KEEP
MOSTLY CLOUDY SKIES IN THE FORECAST THROUGH THE DAY. THIS WILL
KEEP TEMPERATURES COOL WITH HIGHS STRUGGLING TO REACH 50 DEGREES.
AIRMASS OVER THE MOUNTAINS BECOMES SLIGHTLY UNSTABLE. CAPES STAY
BELOW 500 J/KG. WEAK UP SLOPE FLOW ALONG WITH BEING UNDER THE
FAVORABLE PART OF THE JET COULD TRIGGER A FEW SHOWERS OR
THUNDERSTORMS ALONG WITH THE INSTABILITY OVER THE MOUNTAINS.
APPEARS THE LOWER ELEVATIONS WILL BE TOO STABLE FOR STORMS SO
WILL KEEP THE MENTION OF THUNDERSTORMS CONFINED TO THE HIGHER
TERRAIN AND PALMER DIVIDE FOR THIS AFTERNOON AND EVENING. RAINFALL
WILL BE ON THE LIGHT SIDE WITH MOST LOCATIONS RECEIVING LESS THAN
A TENTH INCH. MOST MODELS INDICATING THE BEST CHANCE FOR
PRECIPITATION BEING THIS EVENING OVER THE SOUTHERN
FOOTHILLS...PALMER DIVIDE AND PARK COUNTY.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 258 AM MDT WED MAY 20 2015
AN ANOMALOUSLY DEEP LONGWAVE TROUGH OVER THE WEST COAST IS
PROGGED TO SLOWLY MOVE INLAND ACROSS THE GREAT BASIN AND DESERT
SOUTHWEST DURING THE NEXT FEW DAYS. AND AS THE UPPER TROUGH
MIGRATES EAST...UNUSUALLY STRONG PACIFIC AND SUBTROPICAL JETS FOR
THIS TIME OF YEAR CONVERGING NEAR THE BOTTOM OF THIS TROUGH WILL
CONTINUE TO TRANSPORT MOIST SUBTROPICAL AIR UP OVER THE SWRN U.S..
THE 00Z MODEL RUN SHOWS A MID-LEVEL SHORTWAVE TROUGH/VORT LOBE
RACING UP THE FRONT SIDE OF THE MAIN TROUGH OVER ARIZONA LATE
WEDNESDAY NIGHT AND REACHING NORTHEAST COLORADO BY THURSDAY NIGHT.
NAM...GFS...ECMWF...CANADIAN MODELS ALL INDICATE AN INFLUX OF
LOW-LEVEL MOISTURE EAST OF THE MTNS WITH 10-20KT SELY FLOW DURING
THE DAY THURSDAY IN ADVANCE OF THE UPPER AIR DISTURBANCE. THE
ECMWF SHOWS A SFC LOW AND AN ASSOCIATED VORTICITY CONVERGENCE
BOUNDARY FORMING JUST EAST-SOUTHEAST OF THE DENVER METRO AREA
LATE THURSDAY AFTERNOON AS THE TAIL END OF AN 80KT JET PASSES
OVERHEAD. NAM SHOWS SFC BASED CAPES IN THE 200-500 J/KG RANGE IN
THE VICINITY OF THIS FEATURE. HOWEVER WITH INCREASING CLOUD COVER
THROUGH THE DAY...T-STORM CHANCES ON THE PLAINS SHOULD BE LOW.
MORE LIKE SCATTERED RAIN SHOWERS BY MID TO LATE AFTERNOON. WHEREAS
IN THE HIGH COUNTRY...STEEPER LAPSE RATES...INCREASING MOISTURE
AND LIFT GENERATED BY THE APPROACHING SHORTWAVE SHOULD RESULT IN
SCATTERED SHOWERS AND T-STORMS AS EARLY AS MID-AFTERNOON. MODELS
SHOW THE AMBIENT AIRMASS CONTINUING TO MOISTEN THURSDAY NIGHT
ESPLY EAST OF THE CONTINENTAL DIVIDE. HOWEVER...MODELS DO NOT
INDICATE AS MUCH UPSLOPE FLOW OR THETA-E AS WERE PRESENT DURING
THE HEAVY PRECIP EVENT OBSERVED THIS PAST MONDAY NIGHT AND
TUESDAY. 12-HOUR FCST QPF AMOUNTS VARY QUITE A BIT FROM MODEL TO
MODEL...ANYWHERE FROM A COUPLE TENTHS OF AN INCH TO 0.90 INCH ON
THE PLAINS...AND IN THE HIGH COUNTRY FROM A FEW TENTHS OF AN INCH
TO AROUND 1.40 INCHES OVERNIGHT. WETBULB ZERO REMAINS RELATIVELY
HIGH WITH THIS SYSTEM...ROUGHLY UP AROUND 9500-10,000 FT ASL. SO
ANY NEW SNOW ACCUMULATION SHOULD REMAIN CONFINED TO THE HIGHER MTN
SLOPES AND PASSES WHERE ANYWHERE FROM 2-5 INCHES OF WET SNOW COULD
PILE UP BY FRIDAY MORNING.
ON FRIDAY...THIS WEATHER DISTURBANCE LIFTS OUT ALLOWING FOR MORE
SUNSHINE AND A 2-3 DEG C WARM-UP WITH A SOUTH-SOUTHWESTERLY FLOW IN
PLACE. WHILE THE OVERALL AIRMASS APPEARS DRIER ON FRIDAY...DAYTIME
HEATING AND WET SOIL CONDITIONS SHOULD HAVE LITTLE PROBLEM SUPPORTING
ISOLATED TO SCATTERED SHOWERS/T-STORMS BY MID TO LATE AFTERNOON
OVER THE MTNS AND ADJACENT PLAINS. ADDITIONAL RAIN AMOUNTS THIS GO
ROUND SHOULD BE ON THE LIGHT SIDE.
FRIDAY NIGHT-SATURDAY...THE MAIN UPPER TROUGH CONTINUES ITS INLAND
MARCH...BUT MODELS DIFFER REGARDING THE SPEED AND DIRECTION OF THE
TROUGH AND 500 MB LOW. THE GFS WEAKENS THE TROUGH AND QUICKLY LIFTS
ITS NORTHEASTWARD ACROSS THE NRN ROCKIES ON SATURDAY WHICH PLACES
NORTHEAST COLORADO UNDER A RELATIVELY DRY SOUTHWEST FLOW ALOFT AND
A DRIER DOWNSLOPE FLOW OFF THE FRONT RANGE. THE ECMWF SHOWS THE
TROUGH WITH ITS CLOSED LOW TAKING A MORE EASTERLY PATH ACROSS
UTAH ON SATURDAY AND THEN OPENING IT UP AS IT PASSES OVER COLORADO
ON SUNDAY. THE CANADIAN MODEL DRIVES THE UPPER TROUGH AND 500 MB
LOW SOUTHEASTWARD OVER THE LOWER DESERTS WHERE THE UPPER LOW
WOBBLES AROUND THROUGH SUNDAY BEFORE TRACKING EAST AND STAYING
WELL SOUTH OF COLORADO ON MONDAY. THAT SAID...AIRMASS OVER NERN
COLORADO APPEARS TO REMAIN RELATIVELY MOIST AND UNSTABLE SATURDAY
THROUGH MONDAY...ENOUGH TO WARRANT MENTIONING A CHANCE OF SHOWERS
AND A SLIGHT CHANCE OF T- STORMS EACH DAY. TUESDAY LOOKS DRIER AND
SLIGHTLY WARMER...ALTHOUGH THE GFS SHOWS ANOTHER WEATHER
DISTURBANCE SWINGING ACROSS WYOMING AND NORTHERN COLORADO BRINGING
ANOTHER ROUND OF LATE DAY SHOWERS AND T-STORMS FOR PORTIONS OF THE
FORECAST AREA.
&&
.AVIATION...(FOR THE TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 258 AM MDT WED MAY 20 2015
LOW CLOUDS AND FOG WILL SLOWLY RISE AFTER 13Z. THERE WILL BE AREAS
WHERE VISIBILITY WILL BE LESS THAN A QUARTER MILE WITH CEILINGS OF
100 TO 200 FEET. EXPECT CEILINGS TO RISE TO 2000 TO 4000 FEET AFTER
18Z. A WEAK SYSTEM WILL BRING SCATTERED SHOWERS LATE THIS
AFTERNOON AND TONIGHT. CEILINGS WILL LOWER TONIGHT INTO THE 500 TO
2000 FOOT RANGE. WINDS WILL BE EAST TO NORTHEAST TODAY AND TURN
SOUTHEASTERLY TONIGHT.
&&
.HYDROLOGY...
ISSUED AT 258 AM MDT WED MAY 20 2015
ADDITIONAL RAINFALL TODAY AND TONIGHT WILL BE LIGHT AND IS NOT
EXPECTED TO CAUSE ANY ADDITIONAL FLOODING ISSUES. THE CACHE LA
POUDRE AT GREELEY AND THE SOUTH PLATTE RIVER FROM KERSEY TO
WELDONA ARE EXPECTED TO JUST REACH FLOOD STAGE. A FLOOD WARNING
REMAINS IN EFFECT FOR THIS. RIVER LEVELS ARE EXPECTED TO BE LESS
THAN THE WHAT OCCURRED LAST WEEK.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...MEIER
LONG TERM...BAKER
AVIATION...MEIER
HYDROLOGY...MEIER
Hazardous weather outlook, May 19, 9:35 AM MST, 17 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1035 AM MDT TUE MAY 19 2015
COZ030>051-201645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1035 AM MDT TUE MAY 19 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
RAIN AND HEAVY MOUNTAIN SNOW WILL CONTINUE INTO EARLY THIS
AFTERNOON. TOTAL RAINFALL FROM THE FOOTHILLS EASTWARD ACROSS THE
PLAINS IS EXPECTED TO RANGE BETWEEN 1 AND 1.5 INCHES...POSSIBLY
UP TO 2 INCHES IN THE NORTHERN FOOTHILLS AND IN SOUTHERN
WASHINGTON AND LINCOLN COUNTIES. SMALL CREEKS AND STREAMS WILL
LIKELY SEE MINOR FLOODING CONCERNS...SPREADING TO MAINSTREAM
RIVERS INCLUDING THE CACHE LA POUDRE AND SOUTH PLATTE ALONG THE
FRONT RANGE TONIGHT AND CONTINUE FARTHER EAST ON THE PLAINS
THROUGH THE REST OF THE WEEK. PEOPLE ALONG STREAMS AND IN LOW
LYING AREAS SHOULD REMAIN ALERT FOR RISING WATER LEVELS.
SNOW IS EXPECTED ABOVE 9000 FEET AND POSSIBLY MIXED WITH RAIN DOWN
TO 8000 FEET. TOTAL SNOWFALL OF 10 TO 20 INCHES CAN BE EXPECTED
BY THIS EVENING ABOVE 10 THOUSAND FEET. A FEW THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON OVER THE HIGHER TERRAIN WHICH MAY PRODUCE
HAZARDOUS DRIVING CONDITIONS INCLUDING LOW VISIBILITY AND SLUSHY
OR SNOWPACKED ROADS UNDER THE HEAVER SHOWERS/STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEDNESDAY AND THURSDAY MORNING WILL BE DRIER...BUT THERE WILL
STILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ESPECIALLY IN THE MOUNTAINS AND FOOTHILLS.
ANOTHER SYSTEM WILL AFFECT THE AREA THURSDAY NIGHT THROUGH FRIDAY.
THIS SYSTEM MAY BRING MORE WIDESPREAD AND SIGNIFICANT PRECIPITATION
TO THE AREA. TEMPERATURES LOOK SLIGHTLY WARMER AS WELL...WHICH MAY
BRING HIGHER SNOW LEVELS. WILL BE WATCHING CLOSELY TO TODAY'S
SNOWPACK AND HOW MUCH MELTING HAPPENS THROUGH THURSDAY MORNING
BEFORE THE POTENTIAL OF GETTING RAIN THURSDAY NIGHT THROUGH
FRIDAY.
FOR THE WEEKEND IT WILL REMAIN UNSETTLED WITH A CHANCE OF SHOWERS
AND THUNDERSTORMS BOTH DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
KRIEDERMAN
Flood, Weld
- When
- May 20, 3:00 AM MST to May 28, 7:30 AM MST
- Where
- Weld County, 2.1 mi E of Greeley Arpt to 2.22 mi SE of Greeley Arpt
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $250,000
- Crop damage
- $100,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.430, -104.590
A prolonged period of minor to moderate lowland flooding occurred along the South Platte River.
Flood, Weld
- When
- May 20, 1:45 PM MST to May 29, 9:45 PM MST
- Where
- Weld County, 3.23 mi WNW of Windsor to 1.58 mi WSW of Windsor
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $250,000
- Crop damage
- $100,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.480, -104.940
Widespread minor to moderate lowland flooding was observed along the Cache La Poudre River.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Alaska, May 20 to 25, 2015$16 million · 1 event
- Flash Flooding in Arkansas, May 20, 2015$250,000 · 11 events
- Damaging Winds in Mississippi, May 20, 2015$16,000 · 55 kt wind · 2 events
- Frost and Freeze in Minnesota, May 20, 201511 events
- Flash Flooding and Flooding in Puerto Rico, May 20, 201510 events
- Damaging Winds in South Carolina, May 20, 201550 kt wind · 4 events
- Hail and Damaging Winds in Alabama, May 20, 20151.25 in hail · 3 events
- Hail and Damaging Wind in Alabama, May 20, 2015$1,000 · 1 in hail · 3 events
- Flooding in Oklahoma, May 20 to 23, 20152 events
- Tornadoes in Tennessee, May 20, 2015$5,000 · EF0 · 2 events
- Hail in Texas, May 20, 20151.75 in hail · 2 events
- Damaging Winds in Florida, May 20, 201550 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582804, 582799.